Alert archive / California / Wind Advisories in 2022
Wind Advisory 18, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Aug 8, 2022, 2:16 PM PDT for Siskiyou County, California. It took effect at Aug 9, 2022, 1:00 PM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2022, 2:16 PM PDT (21:16 UTC)
- In effect from
- Aug 9, 2022, 1:00 PM PDT
- Expired
- Aug 9, 2022, 11:59 PM PDT
- In force
- 11 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478 WWUS76 KMFR 082116 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 216 PM PDT Mon Aug 8 2022 CAZ081-091200- /O.NEW.KMFR.WI.Y.0018.220809T2000Z-220810T1200Z/ Central Siskiyou County- 216 PM PDT Mon Aug 8 2022 ...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 5 AM PDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Interstate 5, south of Yreka, and the cities of Montague, Grenada Gazelle and Weed. * WHEN...From 1 PM Tuesday to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...winds are expected to be strongest near Weed. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
711 WWUS76 KMFR 091000 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 300 AM PDT Tue Aug 9 2022 CAZ081-092200- /O.CON.KMFR.WI.Y.0018.220809T2000Z-220810T1200Z/ Central Siskiyou County- 300 AM PDT Tue Aug 9 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Interstate 5, south of Yreka, and the cities of Montague, Grenada, Gazelle, and Weed. * WHEN...From 1 PM Tuesday to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds are expected to be strongest near Weed. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
908 WWUS76 KMFR 092122 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 222 PM PDT Tue Aug 9 2022 CAZ081-101100- /O.CON.KMFR.WI.Y.0018.000000T0000Z-220810T1200Z/ Central Siskiyou County- 222 PM PDT Tue Aug 9 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Interstate 5, south of Yreka, and the cities of Montague, Grenada, Gazelle, and Weed. * WHEN...From 1 PM Tuesday to 5 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds are expected to be strongest near Weed. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
072 WWUS76 KMFR 100659 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1159 PM PDT Tue Aug 9 2022 CAZ081-100800- /O.CAN.KMFR.WI.Y.0018.000000T0000Z-220810T1200Z/ Central Siskiyou County- 1159 PM PDT Tue Aug 9 2022 ...WIND ADVISORY IS CANCELLED... Winds have diminished across the Shasta Valley. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Aug 8, 9:18 AM PDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 8, 9:18 AM PDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
918 AM PDT Mon Aug 8 2022
.UPDATE...Updates were made to the forecast for today. The main
changes were to refine the coverage area and timing of when
isolated storms develop this afternoon. Also some adjustments were
made to the coverage area and timing of the fire weather
headlines. Please see RFWMFR for details on this.
&&
.DISCUSSION...A nearly stationary upper low remains off the
California coast. The latest water vapor image (both the mid level
and upper level) shows moisture moving through northern Jackson
and Douglas County. However there is drying at the mid and upper
levels that are moving into central and western Siskiyou county
and southwest Oregon and this should keep isolated thunderstorms
from developing in these areas this afternoon and tonight. Of note
the models show PWATS lowering in these areas during the day.
Meanwhile, isolated showers are not out of the question for the
next couple of hours in portions of Douglas county. They will be
light and for the most part will not measure. If it did, it should
not be more than 0.01 of an inch.
The main concern for the forecast period will be from this
afternoon through Tuesday evening for thunderstorms. After
Tuesday, the action will shift north and east of the forecast
area. -Petrucelli
&&
.AVIATION...08/12Z TAFs...IFR to MVFR ceilings and visibilities
will continue across the coastal counties, minus the high coastal
mountains and minus areas inland from Sutherlin in Douglas County
this morning. Some areas along and near the coast will see these
ceilings thin or dissipate late morning through mid afternoon, but
others are likely to remain under MVFR ceilings. Expect partial
obscurations in the coastal mountains. IFR ceilings are likely to
return Monday afternoon and evening and then continue overnight.
Elsewhere, high based showers and highly isolated thunderstorms will
move across the west side this morning with the greatest possibility of
lightning across Siskiyou and Douglas counties. This afternoon a more
robust round of showers and thunderstorms is expected across eastern
Klamath, Lake, and Modoc counties this afternoon and evening. Gusty
outflow winds and localized MVFR in rain are possible, in addition to
lightning, with the isolated thunderstorms. KLMT is likely to observe
a thunderstorm between 02Z and 12Z.
Also, in northern California, pyrocumulus will be possible over the
larger fires in Siskiyou County with broken VFR ceilings and MVFR to
IFR visibilities in smoke. ~BTL/BPN
&&
.MARINE...Updated 915 AM PDT Monday, 8 August, 2022...
Weak to occasionally moderate south winds and light seas, dominated
by a fresh northwest swell, will persist through Wednesday night.
North winds are likely to return late in the week and increase into
next weekend, with conditions possibly reaching advisory criteria
south of Cape Blanco sometime this next weekend. ~BTL
&&
.PREV DISCUSSION... /Issued 645 AM PDT Mon Aug 8 2022/
UPDATE...We continue to see showers west of the Cascades with a
few showers producing some cloud to cloud strikes per the
Geostationary Lightning Mapper (and lightning detection networks).
Adding in our Precipitable Water values of 1.11 inches, it is
clear that our ensemble and model guidance is not resolving the
observable weather well at all. Have updated the forecast to
continue with the showers over the next couple of hours before
things coming down. Have then drawn in the slight chance of
showers and thunderstorms farther west this afternoon and
evening-- to Interstate 5 in California, touching eastern Jackson
County Foothills, and into Douglas County as ensembles are showing
some extremely modest signals there, and frankly, this system is
overachieving already. -Schaaf
AVIATION...08/12Z TAFs...
IFR to MVFR ceilings and visibilities will continue across the coastal
counties, minus the high coastal mountains and minus areas inland from
Sutherlin in Douglas County this morning. Some areas along and near the
coast will see these ceilings thin or dissipate late morning through
mid afternoon, but others are likely to remain under MVFR ceilings.
Expect partial obscurations in the coastal mountains. IFR ceilings are
likely to return Monday afternoon and evening and then continue
overnight.
Elsewhere, high based showers and highly isolated thunderstorms will
move across the west side this morning with the greatest possibility of
lightning across Siskiyou and Douglas counties. This afternoon a more
robust round of showers and thunderstorms is expected across eastern
Klamath, Lake, and Modoc counties this afternoon and evening. Gusty
outflow winds and localized MVFR in rain are possible, in addition to
lightning, with the isolated thunderstorms. KLMT is likely to observe
a thunderstorm between 02Z and 12Z.
Also, in northern California, pyrocumulus will be possible over the
larger fires in Siskiyou County with broken VFR ceilings and MVFR to
IFR visibilities in smoke. ~BTL/BPN
PREV DISCUSSION... /Issued 415 AM PDT Mon Aug 8 2022/
SYNOPSIS...Southern Oregon and northern California remain under
the influence of a low pressure system off the coast of northern
California. This low will become more dynamic on Tuesday as it
deepens and then shifts a little bit eastward and then northward
riding the Oregon and Washington Coasts into the middle of the
week. This will bring a plethora of concerns to the forecast area.
Key Points:
*Showers and thunderstorms could develop beginning late this
morning and continue through Tuesday night, largely focused along
and east of the Cascades.
*Storms may produce wind gusts around 40 to 50 mph and small hail
on Monday and Tuesday afternoons.
*Breezy to gusty winds are possible in the Shasta Valley today and
Tuesday, and in the Rogue Valley on Tuesday.
DISCUSSION...We are tracking some showers across portions of
northern California this morning on RADAR and Satellite. A couple
of these showers have even produced a couple of lightning strikes
a few miles east of the McKinney Fire this morning. These showers
are moving into the Rogue Valley and weakening into a few
sprinkles by the time they reach the Medford airport. It will be
interesting to see how things evolve as have already had to update
the forecast for this morning to include the thunderstorm
coverage in Siskiyou County. In general, ensembles are showing
that thunderstorm coverage should be generally along and east of
the Cascades, but with our high resolution convection allowing
models missing out of the showers this morning, am concerned that
this is a lead-in for additional showers and thunderstorms west of
the Cascades. Still, could find no data to support this, so have
left it out of the forecast for now and will continue monitoring
the situation. Thunderstorms today could become scattered with
periods of abundant lightning possible east of the Cascades. A few
of the storms may produce wind gusts to 50 mph and some small
hail, both today and Tuesday, but it is in the realm of
possibility that a couple of storms overachieve and produce
damaging wind gusts to 60 mph. The better chances for
overachieving storms is on Tuesday afternoon and evening as the
low becomes more dynamic as it traverses up the southern Oregon
Coast.
Otherwise, we will be looking at dry and breezy conditions for
areas west of the Cascades over the next couple of days. Of
particular note is the winds in the Shasta Valley. Ensembles and
statistical guidance indicate wind gusts up to 40 mph in the
Shasta Valley on Tuesday. Thus, it is not out of the realm of
possibility for a wind advisory to be needed for Tuesday; but will
hold off for now since we already have red flag warnings for gusty
winds/low humidities there and there is only medium confidence in
reaching 45 mph.
Conditions become a bit more benign on Wednesday, albeit still
very dry for the area. This benign pattern will continue into the
end of the week and into the weekend. Behind the low, another
relative area of low pressure will deepen into area in the mid to
upper levels of the atmosphere, but not completely cut off. This
low looks to be relatively progressive and could usher in
additional southwest flow and possibly some cooler weather over
the weekend into next week.
In all, this forecast remains very challenging, even in the short
term part of the forecast. Therefore it is recommended to keep an
eye to the forecast for updates. -Schaaf
AVIATION...08/06Z TAFs...IFR and MVFR ceilings and visibilities
will continue along the coast and in the coastal waters. These areas
are likely to push inland along the immediate coast and the coastal
valleys tonight, including at KOTH, then retreat back towards the
ocean by late Monday morning or early afternoon. Low ceilings are
likely to return late Monday evening and overnight.
Elsewhere, conditions will be mainly VFR. Another round of isolated
showers and thunderstorms is expected Monday afternoon and evening
across eastern Klamath County, Lake County, and Modoc County. Gusty
outflow winds and localized MVFR are possible, in addition to
lightning, with the isolated thunderstorms.
Also, in northern California, pyrocumulus will be possible over the
larger fires in Siskiyou County with broken VFR ceilings and MVFR to
IFR visibilities in smoke. -BPN/Sargeant
MARINE...Updated 300 AM PDT Monday, 8 August, 2022...
Weak to occasionally moderate south winds and light seas, dominated
by a fresh northwest swell, will persist through Wednesday night.
North winds are likely to return late in the week and increase into
next weekend, with conditions possibly reaching advisory criteria
south of Cape Blanco sometime this next weekend. ~BTL
FIRE WEATHER...400 AM PDT Monday, 8 August, 2022... Gusty
southerly winds and low relative humidity are expected once again
across portions of northern California (western/central Siskiyou
County, including the Shasta/Scott Valleys and the McKinney fire)
this afternoon and evening. A Red Flag Warning is out until 11 pm
this evening for portions of California Fire Zone 281 and eastern
portions of fire zone 280, including the McKinney fire, but not
the Yeti. On Tuesday, conditions look to worsen over a broader
area, and the evening shift issued a fire weather watch for
Tuesday for many of the same locations in fire zones 280 and 281,
but have also included fire zones 284 in California and 621, 622,
623 in southern Oregon.
We spent a good amount of time evaluating thunderstorm potential for
Monday into Tuesday as the low offshore begins to move northward.
This will bring a corridor of monsoonal moisture northward from the
Sierra and up over our forecast area Monday afternoon/evening,
and then persist into Tuesday. Coverage of showers and
thunderstorms looks to increase beginning Monday afternoon with
isolated to scattered thunderstorms likely lasting Monday night
into Tuesday. Some of our high resolution guidance that can
resolve thunderstorms well indicates a more eastward push than
what was inherited from the night shift. As a result, am
continuing the Red Flag Warning for the Cascades from around
Highway 62 northward and east across most of the East Side and
into Modoc County. This includes the Windigo fire in eastern
portions of fire weather zone 617. We think the area of showers
and thunderstorms will gradually shift to the east and north on
Tuesday and storms will become wetter with time as PWs increase.
Even so, with a risk of storms continuing into the night Monday
night and the potential for scattered coverage into Tuesday, we
ran the Red Flag out through Tuesday evening. If needed, some
areas could be dropped from the RFW should the risk diminish.
The low will finally move far enough north to allow the thunderstorm
risk to diminish Wednesday and beyond with temperatures moderating
toward normal, but many areas will likely remain breezy at times
along with dry afternoon relative humidities. -Schaaf/Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 9 PM PDT Tuesday
for ORZ624-625.
Red Flag Warning from 2 PM this afternoon to 9 PM PDT Tuesday
for ORZ617-623.
Red Flag Warning from 1 PM to 9 PM PDT Tuesday for ORZ621-622.
CA...Red Flag Warning from 2 PM this afternoon to 9 PM PDT Tuesday
for CAZ284-285.
Red Flag Warning from 1 PM to 9 PM PDT Tuesday for CAZ280-281.
Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for CAZ280-281.
Pacific Coastal Waters...
None.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:09 PM PDT | Fire Weather Watch | MFR | Siskiyou | 12 hr |
| Aug 8, 9:18 AM PDT | Red Flag Warning | MFR | Siskiyou | 36 hr |
Nearby
Wind Advisories in California, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.